Puberty & Seizures

Robert M. Mihalek mihalek at FORMULA1.smtp.anes.upmc.edu
Fri Aug 20 09:15:52 EST 1999


In article <ma6v3.15200$gO1.507392 at news2.giganews.com>
"Lori N" <lnhodge at nospam.texas.net> writes:

> Obviously (or at least to this mildly-educated
> mind) the problem has been there since birth, but I have a
> strong feeling that there must be some major changes in brain
> activity during puberty which exacerbate the condition.  Any
> ideas?

One possibility for increased seizures may involve the changes in
hormone levels that occur/cause the physical changes associated with
puberty. One hormone in particular, progesterone, is metabolized
(reduced) to a compound called allopregnanolone (ALLO). ALLO is one of
many types of naturally occurring neuroactive steroids.

ALLO is capable of enhancing the effects of a neurotransmitter called
gamma-aminobutyric acid (GABA). For a type of seizure called absence
(or sometimes referred to as a petit mal), these neuroactive steroids
such as ALLO can enhance the duration and frequency of the absence
seizure.

Some women experience seizures during the last week of the luteal phase
of the menstrual cycle (two weeks before menses) when levels of
progesterone change rapidly. 

Here are a couple references:

1) Backstrom T, Zetterlund B, Blom S, and Romano M. (1984) Effects of
intravenous progesterone infusions on the epileptic discharge frequency
in women with partial epilepsy. Acta Neurol. Scand. 69, 240-248

2) Herzog AG (1995) Progesterone therapy in women with complex partial
and secondary generalized seizures. Neurology 45, 1660-1662 


Bob Mihalek=================================================
please remove the name of the RACE SERIES for e-mail replies
==========================================================



More information about the Neur-sci mailing list